Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 1, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Jan 2, 2020, 2:49 AM PST for Jackson County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jan 3, 2020, 4:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2020, 2:49 AM PST (10:49 UTC)
- In effect from
- Jan 3, 2020, 4:00 PM PST
- Expired
- Jan 4, 2020, 4:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Jackson County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS76 KMFR 021049 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 249 AM PST Thu Jan 2 2020 ORZ026-022300- /O.UPG.KMFR.HW.A.0001.200103T1800Z-200104T0600Z/ /O.NEW.KMFR.WI.Y.0001.200104T0000Z-200104T0900Z/ Jackson County- Including the cities of Medford and Ashland 249 AM PST Thu Jan 2 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southern Jackson County. This includes the southern Rogue Valley and the cities of Medford, Phoenix, Talent and Ashland as well as surrounding higher terrain. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS.... * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-ORZ030-031-022300- /O.EXB.KMFR.HW.A.0001.200104T0300Z-200104T1200Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 249 AM PST Thu Jan 2 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of Highway 31 from Paisley to Summer Lake, Highway 140 east of Lakeview including Warner Mountain Summit, Highway 299 near Cedar Pass and most other mountains in Lake County, far eastern Klamath County and in eastern Modoc County. * WHEN...From Friday evening through late Friday night. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS... * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ081-022300- /O.EXT.KMFR.HW.A.0001.200104T0000Z-200104T1000Z/ Central Siskiyou County- Including the city of Weed 249 AM PST Thu Jan 2 2020 ...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...The Shasta Valley in Siskiyou County. This includes Interstate 5 between Weed and Yreka. The strongest winds are expected between Weed and Grenada. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Dangerous driving conditions are possible, especially if operating a high profile vehicle. Downed trees and power lines are possible. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
879 WWUS76 KMFR 022206 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 206 PM PST Thu Jan 2 2020 ORZ030-031-031200- /O.UPG.KMFR.HW.A.0001.200104T0300Z-200104T1200Z/ /O.NEW.KMFR.HW.W.0001.200104T0300Z-200104T1200Z/ /O.EXB.KMFR.WI.Y.0001.200104T0300Z-200104T1200Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 206 PM PST Thu Jan 2 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 PM FRIDAY TO 4 AM PST SATURDAY... ...WIND ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 4 AM PST SATURDAY... * WHAT...For the High Wind Warning, south winds 30 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...For the High Wind Warning, Highway 31 near Summer Lake and generally locations above 6000 feet. For the Wind Advisory, the majority of Lake County including portions of Highway 140 and Highway 395 in Lake County. * WHEN...From 7 PM Friday to 4 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ081-031200- /O.UPG.KMFR.HW.A.0001.200104T0000Z-200104T1000Z/ /O.NEW.KMFR.HW.W.0001.200104T0000Z-200104T0900Z/ Central Siskiyou County- Including the city of Weed 206 PM PST Thu Jan 2 2020 ...HIGH WIND WARNING IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST SATURDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...The Shasta Valley including Interstate I-5 between Grenada and Weed. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ085-031200- /O.UPG.KMFR.HW.A.0001.200104T0300Z-200104T1200Z/ /O.EXB.KMFR.WI.Y.0001.200104T0300Z-200104T1200Z/ Modoc County- 206 PM PST Thu Jan 2 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 4 AM PST SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...The Warner Mountains including highway 299 near Cedar Pass. * WHEN...From 7 PM Friday to 4 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ026-031200- /O.CON.KMFR.WI.Y.0001.200104T0000Z-200104T0900Z/ Jackson County- Including the city of Ashland 206 PM PST Thu Jan 2 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST SATURDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Jackson County. This includes the southern Rogue Valley and the cities of Phoenix, Talent and Ashland as well as surrounding higher terrain. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
982 WWUS76 KMFR 031002 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 202 AM PST Fri Jan 3 2020 ORZ030-031-040000- /O.CON.KMFR.HW.W.0001.200104T0300Z-200104T1200Z/ /O.CON.KMFR.WI.Y.0001.200104T0300Z-200104T1200Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 202 AM PST Fri Jan 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... * WHAT...For the High Wind Warning, south winds 30 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...For the High Wind Warning, Highway 31 near Summer Lake and generally locations above 6000 feet. For the Wind Advisory, the majority of Lake County including portions of Highway 140 and Highway 395 in Lake County. * WHEN...From 7 PM Friday to 4 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ081-040000- /O.CON.KMFR.HW.W.0001.200104T0000Z-200104T0900Z/ Central Siskiyou County- Including the city of Weed 202 AM PST Fri Jan 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST SATURDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...The Shasta Valley including Interstate I-5 between Grenada and Weed. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ ORZ026-040000- /O.CON.KMFR.WI.Y.0001.200104T0000Z-200104T0900Z/ Jackson County- Including the city of Ashland 202 AM PST Fri Jan 3 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST SATURDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Jackson County. This includes the southern Rogue Valley and the cities of Phoenix, Talent and Ashland as well as surrounding higher terrain. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-040000- /O.CON.KMFR.WI.Y.0001.200104T0300Z-200104T1200Z/ Modoc County- 202 AM PST Fri Jan 3 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...The Warner Mountains including highway 299 near Cedar Pass. * WHEN...From 7 PM Friday to 4 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
327 WWUS76 KMFR 032144 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 144 PM PST Fri Jan 3 2020 ORZ030-031-041100- /O.CON.KMFR.HW.W.0001.200104T0300Z-200104T1200Z/ /O.CON.KMFR.WI.Y.0001.200104T0300Z-200104T1200Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 144 PM PST Fri Jan 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... * WHAT...For the High Wind Warning, south winds 30 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...For the High Wind Warning, Highway 31 near Summer Lake and generally locations above 6000 feet. For the Wind Advisory, the majority of Lake County including portions of Highway 140 and Highway 395 in Lake County. * WHEN...From 7 PM Friday to 4 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ081-040900- /O.CON.KMFR.HW.W.0001.200104T0000Z-200104T0900Z/ Central Siskiyou County- Including the city of Weed 144 PM PST Fri Jan 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...The Shasta Valley including Interstate I-5 between Grenada and Weed. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ ORZ026-040900- /O.CON.KMFR.WI.Y.0001.200104T0000Z-200104T0900Z/ Jackson County- Including the city of Ashland 144 PM PST Fri Jan 3 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Jackson County. This includes the southern Rogue Valley and the cities of Phoenix, Talent and Ashland as well as surrounding higher terrain. * WHEN...From 4 PM Friday to 1 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-041100- /O.CON.KMFR.WI.Y.0001.200104T0300Z-200104T1200Z/ Modoc County- 144 PM PST Fri Jan 3 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...The Warner Mountains including highway 299 near Cedar Pass. * WHEN...From 7 PM Friday to 4 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
682 WWUS76 KMFR 040857 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1257 AM PST Sat Jan 4 2020 CAZ081-041000- /O.EXP.KMFR.HW.W.0001.000000T0000Z-200104T0900Z/ Central Siskiyou County- Including the city of Weed 1257 AM PST Sat Jan 4 2020 ...HIGH WIND WARNING WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... Gusty winds could still occur for the next hour or so, but will continue to weaken overnight. Therefore, the high wind warning will be allowed to expire. $$ ORZ026-041000- /O.EXP.KMFR.WI.Y.0001.000000T0000Z-200104T0900Z/ Jackson County- Including the city of Ashland 1257 AM PST Sat Jan 4 2020 ...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... Gusty winds could still occur for the next hour or so, but will continue to weaken overnight. Therefore, the wind advisory will be allowed to expire. $$ ORZ030-031-041200- /O.CON.KMFR.HW.W.0001.000000T0000Z-200104T1200Z/ /O.CON.KMFR.WI.Y.0001.000000T0000Z-200104T1200Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1257 AM PST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... * WHAT...For the High Wind Warning, south winds 30 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...For the High Wind Warning, Highway 31 near Summer Lake and generally locations above 6000 feet. For the Wind Advisory, the majority of Lake County including portions of Highway 140 and Highway 395 in Lake County. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ085-041200- /O.CON.KMFR.WI.Y.0001.000000T0000Z-200104T1200Z/ Modoc County- 1257 AM PST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... * WHAT...South winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...The Warner Mountains including highway 299 near Cedar Pass. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
907 WWUS76 KMFR 041155 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 355 AM PST Sat Jan 4 2020 ORZ030-031-041300- /O.EXP.KMFR.HW.W.0001.000000T0000Z-200104T1200Z/ /O.EXP.KMFR.WI.Y.0001.000000T0000Z-200104T1200Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 355 AM PST Sat Jan 4 2020 ...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Gusty winds could still occur for the next hour or so, but will continue to weaken early this morning. Therefore, the high wind warning and the wind advisory will both be allowed to expire. $$ CAZ085-041300- /O.EXP.KMFR.WI.Y.0001.000000T0000Z-200104T1200Z/ Modoc County- 355 AM PST Sat Jan 4 2020 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Gusty winds could still occur for the next hour or so, but will continue to weaken early this morning. Therefore, the wind advisory will be allowed to expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 1, 9:28 PM PST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 1, 9:28 PM PST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Medford OR
928 PM PST Wed Jan 1 2020
.DISCUSSION...Current radar shows some light showers across
southern Oregon at the -0.2 degree radar tilt while the 0.5 degree
tilt remains precipitation free. Thus, the low-topped
precipitation will be extremely light if anything beyond a
sprinkle reaches the ground. These showers are behind a frontal
system that is moving through southern Oregon and northern
California. Ahead of the front, winds were breezy to gusty east of
the Cascades, but these winds have largely decreased over the last
hour or two. Thus, the wind advisory was allowed to expire.
Tomorrow, a brief ridge is in place before the next front moves
through our area on Friday bringing us some good rain and low pass
snow potential. No changes are needed in this update, but the
overnight package may bring some clarity to some upcoming weather
questions (strong winds, snow levels etc.) -Schaaf
&&
.MARINE....Updated 900 PM PST Wednesday 1 January 2020...Current
conditions are hazardous but the immediate forecast is very
straight- forward. A dominant long period west swell was very high
and very steep as it reached a peak Wednesday afternoon. It has
recently crossed a threshold down to high and steep at around 16
feet at 18 seconds. Seas will continue to gradually diminish
through late Thursday night. Southerly winds will develop Thursday
afternoon and persist into early Friday morning with the
strongest winds at advisory strength north of Cape Blanco.
The forecast becomes more complex on Friday, but hazards were
updated this evening in line with increased confidence in the
details of increasing winds and building seas. This includes
upgrading the gale watch for most of the waters to a gale warning
(with a hazardous seas warning over the remainder of the inner
waters north of Cape Arago and south of Port Orford) on Friday
afternoon and evening, and issuing a following hazardous seas watch
for all of the waters later Friday night through Saturday.
This will be a different, more common type of event for this time of
year with chaotic seas. A strong cold front is expected to produce
southerly gales by Friday afternoon, continuing through Friday
evening. Meantime, the south wind wave will combine with a building
west swell. This will result in a shorter period than that
experienced Wednesday, but seas are likely to become very high and
very steep again Friday night through Saturday with peak seas around
18 to 20 feet at 14 seconds. By early Saturday, the southerly wind
wave will have transitioned to a fresh swell, continuing to combine
with the west swell.
Conditions are then likely to improve beginning Saturday night, but
with seas remaining steep into Monday. A weaker cold front is
possible Saturday night into Sunday morning with a potential for
advisory strength southerly winds late Saturday night into Sunday,
then weak high pressure early in the week. The pattern is likely to
remain at least as active next week with the next in a series of
disturbances around Tuesday. -DW
&&
.PREV DISCUSSION... /Issued 609 PM PST Wed Jan 1 2020/
UPDATE...Updated the aviation section.
AVIATION...For the 02/00Z TAF Cycle...Light post-frontal showers
will linger early this evening, mainly from the Cascades westward,
with a freezing level around 4500 ft msl. This will continue a mix
of IFR and MVFR at the coast, with mainly VFR inland. But,
occasional MVFR and mountain obscuration in the vicinity of showers.
Later this evening and tonight, showers will end and mid to upper
level clouds should clear. This will likely result in extensive
LIFR/IFR conditions in valley fog and low stratus decks through
Thursday morning. Conditions are expected to improve to VFR across
the area on Thursday afternoon, but valley LIFR/IFR is expected to
return Thursday evening into Friday morning. -DW
PREV DISCUSSION... /Issued 259 PM PST Wed Jan 1 2020/
SHORT TERM...With daylight warming lapse rates have increased
and shower activity has bumped up again this afternoon. However,
with the 500 mb cold pool shifting east the stronger instability
is east of the region and a few lightning strikes are occuring in
Harney county at this time. With an upper ridge building into the
region, and warmer temperatures aloft combining with cooling
surface temperature post sunset, shower activity will taper off
further into Thursday morning. The upper ridge shifts east ahead
of the next system that moves onto the coast late Friday
morning/early afternoon. This system will see strong winds in the
coastal waters, but with winds parallel to the coast, and even a
slight offshore component, winds are not expected to reach warning
strength, Inland the Shasta will see an increased gradient,
greater than -10 from RDD to MFR, and with south southwest winds
of 55-60 kt at 700 mb have issued a high wind watch for the Shasta
Valley and the southern Rogue Valley near Ashland. This system is
still indicating as an AR event, but it will not stall over the
area, and the heaviest precipitation is looking to be from Friday
afternoon into the evening. The front moves east by Saturday
morning with showers tapering off a bit before the next front
approaches the region by Sunday morning. Sven
LONG TERM...Next Sunday through Wednesday will feature an active
weather pattern but with breaks between systems. The heaviest
precipitation during this period will occur well to the north of our
area across Washington and southern British Columbia.
For southern Oregon and far northern California, a showery pattern
may persist into Sunday with cold air aloft but upper ridging should
build offshore with warming aloft and more stability by Sunday
afternoon. Stronger ridging will build Sunday night into Monday for
mainly dry conditions but a lot of cloud cover will still be
possible within a "dirty" ridge type pattern.
A significant cold front is expected late Tuesday or early
Wednesday. The models show varying intensities and timing with this
front but it could be associated with the most impactful weather for
southern Oregon and far northern California in terms of
precipitation, mountain snow, and wind during the extended period.
-Sandler
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 AM PST Thursday for ORZ021-022.
High Wind Watch from Friday morning through Friday evening for
ORZ026.
CA...High Wind Watch from Friday morning through Friday evening for
CAZ081.
Pacific Coastal Waters...Small Craft Advisory until 1 PM PST Friday for
PZZ350-356-370-376.
Hazardous Seas Watch from Friday evening through Saturday
afternoon for PZZ350-356-370-376.
Gale Warning from 1 PM to 10 PM PST Friday for
PZZ350-356-370-376.
Hazardous Seas Warning from 1 PM to 10 PM PST Friday for
PZZ350-356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 10:10 PM PST | Gale Warning | MFR | 50 hr | |
| Jan 1, 10:10 PM PST | Hazardous Seas Watch | MFR | 4 hr | |
| Jan 1, 10:10 PM PST | Hazardous Seas Warning | MFR | 4 days | |
| Jan 2, 2:06 PM PST | High Wind Warning | MFR | Klamath, Lake | 38 hr |
Nearby
Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.